Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 31, NWS Blacksburg, VA

June 23, 1995Campbell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 23, 1995, 2:55 AM EDT for Campbell County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 1995, 2:55 AM EDT (06:55 UTC)
Expired
Jun 23, 1995, 5:00 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 230657
FFWRNK
VAC031-230900-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 AM EDT FRI JUN 23 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 AM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...WESTERN CAMPBELL COUNTY
 
AT 255 AM...RADAR INDICATED SHOWERS AND THUNDERSTORM ACROSS THE WESTERN
PART OF CAMPBELL COUNTY. RADAR RAINFALL ESTIMATE INDICATE THAT THIS AREA
HAS RECIEVED FROM 4 TO 8 INCHES OF RAIN SINCE LAST EVENING. WIDESPREAD
SIGNIFICANT FLASH FLOODING WAS OCCURRING ACROSS THIS AREA. ADDITIONAL
RAINFALL OF 1/2 TO 1 1/2 INCHES BETWEEN 3 AND 5 AM WILL LIKELY
CONTINUE THE THREAT FOR FLASH FLOODING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
MTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 8:58 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 22, 8:58 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU JUN 22 1995

RECOMMENDATIONS...

NONE...

DISCUSSION...

NOT MUCH TIME TO LOOK AT ANYTHING WITH FFW S...KFCX AT 0040Z INDCT SHWRS
AND TSTMS PERSIST ACRS CNTRL PORTIONS OF CWA. FFG IS LOW IN MANY
AREAS. SHWRS AND TSTMS SHD DIMINISH TNGT THEN FIRE UP AGAIN TOM
ALITTLE FURTHER NORTH. EXPT CLDY SKIES WITH SHWRS/TSTMS AND AREAS OF
FOG TNGT AND TOM. LOCALLY HEAVY RAIN POS. LOWS IN 60S. MAXS MAINLY
LOWER AND MID 80S.

KK

In the hours before

Local storm report, Jun 22, 9:20 PM EDT, 5 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT THU JUN 22 1995

DATE/TIME        COUNTY/CITY           EVENT

910 PM           ROCKBRIDGE COUNTY     SIGNIFICANT FLASH FLOODING
                                       OCCURRING ACROSS NORTHERN
                                       ROCKBRIDGE COUNTY INCLUDING
                                       THE CITY OF BUENA VISTA.
                                       SEVERAL VEHICLES HAVE BEEN
                                       WASHED AWAY...EVACUATIONS ARE
                                       UNDER WAY AND SHELTERS ARE IN
                                       THE PROCESS OF BEING OPENED.

MTE
Local storm report, Jun 22, 9:22 PM EDT, 5 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT THU JUN 22 1995

DATE/TIME        COUNTY/CITY           EVENT

910 PM           ROCKBRIDGE COUNTY     SIGNIFICANT FLASH FLOODING
                                       OCCURRING ACROSS NORTHERN
                                       ROCKBRIDGE COUNTY INCLUDING
                                       THE CITY OF BUENA VISTA.
                                       SEVERAL VEHICLES HAVE BEEN
                                       WASHED AWAY...EVACUATIONS ARE
                                       UNDER WAY AND SHELTERS ARE IN
                                       THE PROCESS OF BEING OPENED.

MTE

b
Local storm report, Jun 23, 1:20 AM EDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT FRI JUN 23 1995

DATE/TIME        COUNTY/CITY           EVENT

6/22 1000 PM-    CAMPBELL COUNTY       8-12 INCHES OF WATER IN MOST OF
6/23/1230 AM                           THE TOWN OF ALTA VISTA. LOW
                                       LYING AREAS OUTSIDE OF TOWN UNDER
                                       WATER. SEVERAL CARS WASHED OFF
                                       ROADS. TWO FAMILIES EVACUATED.

6/22 900PM-
      1150 PM    CAMPBELL/BEDFORD     RT 460 CLOSED DUE TO HIGH WATER
                                      ALONG CAMPBELL/BEDFORD

6/23 1230 AM     ROCKBRIDGE COUNTY    EVACUATIONS IN GLASGLOW, WATER
                                      OVER ROUTE 602 ABOUT 6 MILES NNE
                                      OF LEXINGTON. CREEK 10 MILES WEST
                                      OF BUENA VISTA OUT OF BANKS.

6/22 1015 PM-    PITTSYLVANIA COUNTY  ROAD CLOSURES ON RT 668 AND 755
      ONGOING

6/23 130 AM      RIVERDALE (JUST     SHEFIFF OFFICE REPORTS WATER UP TO
                 SOUTH OF SOUTH      BOTTOM OF STOP LIGHT AT INTER-
                 BOSTON HALIFAX CO.) SECTION OF RT 58 AND 501.

6/23 140 AM      SOUTH BOSTON        WATER TWO FEET OVER ROADWAYS IN
                                     SOME AREAS...REPORTED BY SHERIFFS
                                     OFFICE.

PMC
Local storm report, Jun 23, 2:35 AM EDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT FRI JUN 23 1995

DATE/TIME        COUNTY/CITY           EVENT

6/22 1000 PM-    CAMPBELL COUNTY       8-12 INCHES OF WATER IN MOST OF
6/23/1230 AM                           THE TOWN OF ALTA VISTA. LOW
                                       LYING AREAS OUTSIDE OF TOWN UNDER
                                       WATER. SEVERAL CARS WASHED OFF
                                       ROADS. TWO FAMILIES EVACUATED.

6/22 900PM-
      1150 PM    CAMPBELL/BEDFORD     RT 460 CLOSED DUE TO HIGH WATER
                                      ALONG CAMPBELL/BEDFORD

6/23 1230 AM     ROCKBRIDGE COUNTY    EVACUATIONS IN GLASGLOW, WATER
                                      OVER ROUTE 602 ABOUT 6 MILES NNE
                                      OF LEXINGTON. CREEK 10 MILES WEST
                                      OF BUENA VISTA OUT OF BANKS.

6/22 1015 PM-    PITTSYLVANIA COUNTY  ROAD CLOSURES ON RT 668 AND 755
      ONGOING

6/23 130 AM      RIVERDALE (JUST     SHEFIFF OFFICE REPORTS WATER UP TO
                 SOUTH OF SOUTH      BOTTOM OF STOP LIGHT AT INTER-
                 BOSTON HALIFAX CO.) SECTION OF RT 58 AND 501.

6/23 140 AM      SOUTH BOSTON        WATER TWO FEET OVER ROADWAYS IN
                                     SOME AREAS...REPORTED BY SHERIFFS
                                     OFFICE.

PMC
Local storm report, Jun 23, 2:45 AM EDT, 10 minutes before
LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT FRI JUN 23 1995

DATE/TIME        COUNTY/CITY           EVENT

0007 AM          CAMPBELL  CO.         NUMEROUS ROADS CLOSED IN THE
                  /ALTA VISTA          AREA.  EVACUATIONS ONGOING.

0041 AM          ROCKBRIDGE CO./       HIGH WATER ON RT 602. EVACUATIONS
                  GLASGOW              IN GLASGOW, 10W CREEKS OUT OF
                                       BANKS.

22/1021 PM       CAMPBELL COUNTY       TIMBERLAKE DAM BROKE, FLOODING
                  TIMBERLAKE AREA      RT 460
                                       ONE FATALITY AS A RESULT.

0128 AM          BEDFORD COUNTY/       ON 460, 1 LANE WEST BOUND CLOSED
                    CITY               ...2 LANES EAST BOUND CLOSED

                 CAMPBELL CO.          PERSON STRANDED IN VEHICLE, WAS
                  /ALTA VISTA          RESCUED.

0213 AM          CAMPBELL COUNTY       PERSON RESCUED FROM HIGH
                   /LYNCHBURG          WATER
                                      ON MC CONVILLE ROAD

0100 AM          CAMPBELL CO.         POLICE DEPARTMENT REPORTS...
                  /ALTA VISTA         EVACUATION ON RIVERVIEW DRIVE
                                      ALL CITY STREETS BLOCKED, NO
                                      ENTRY IN CITY, PITTSYLVANIA AVE.
                                      UNDER WATER. 7TH STREET AT
                                      PITTSYLVANIA TO GRITT ROAD UNDER
                                      WATER.  RT 693 AND 696 HAS A
                                      BOAT CREW...SEVERAL STRANDED CARS

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:37 PM EDTFlash Flood WarningRNKAmherst, Bedford3 hr
Jun 22, 9:14 PM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 22, 9:20 PM EDTFlash Flood WarningRNKCampbell3 hr
Jun 22, 10:15 PM EDTFlash Flood WarningRNKRockbridge2 hr
Jun 22, 11:40 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 23, 12:05 AM EDTFlash Flood WarningRNKCampbell3 hr
Jun 23, 12:09 AM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 23, 12:56 AM EDTFlash Flood WarningRNKPittsylvania2 hr
Jun 23, 5:06 AM EDTFlash Flood WarningRNKCampbell4 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.